MAUDE Adverse Event Report: VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS

VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS
Lot Number EE03344
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Coagulation Disorder (1779); Hemorrhage/Blood Loss/Bleeding (1888); Sepsis (2067)
Date of Event 12/06/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Case reference number (b)(4) is a spontaneous report *initially* received from a non-healthcare professional on (b)(6) 2024, concerning a 32-year-old male patient who expired after grafting with epicel.*on (b)(6) 2024, qc lot release assays (graft inspection qc2-027, dual stain qc2-094, endotoxin qc2-010, sterility pre-release qc2-005, sterility final product qc2-012) and environmental results (manufacturing: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right) and grade b (viable air particulates and nonviable air particulates) and qc sterility: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right)) were performed.All results were reported as ''pass''.Qc lot release assay (implemented 29-sep-2019) 3t3 residual assay q2c-136 was reported as less than 0.1 - pass.* the patient's medical history included von willebrand's disease.The patient's concomitant medication details were not reported.On (b)(6) 2024, the patient received epicel grafts (cultured epidermal autografts) (lot number: ee03344, expiration date: 14-nov-2024) for burn over 30% total body surface area (tbsa).On (b)(6) 2024, graft takedown was performed and 98 percent (%) of graft take was achieved on back and right lower anterior thigh.Surgical procedure was tolerated well by patient with vital signs within normal limits.On (b)(6) 2024, patient was taken to operating room (or) for chest debridement.On (b)(6) 2024, the patient developed *transfusion-associated related* thrombocytopenia (pt: thrombocytopenia) and sepsis (pt: sepsis), per burn team.The plan was to get platelet count up before the next graft date.However, the patient's platelet count continued to stay low, even with multi blood products administered.On (b)(6) 2024, the patient was placed on comfort care.*on an unknown date, the patient experienced pulmonary hemorrhage (pt: pulmonary hemorrhage) secondary to multiple synchronized cardioversions for medication refractory atrial fibrillation (pt: atrial fibrillation) in the setting of transfusion-associated related thrombocytopenia.* on (b)(6) 2024, patient passed away *due to pulmonary hemorrhage*.On (b)(6) 2024, hospital team was notified.The events of *transfusion-associated related* thrombocytopenia and sepsis were assessed as serious due to hospitalization and medical significance.*the events of pulmonary hemorrhage and medication refractory atrial fibrillation were assessed as serious due to medical significance and fatal outcome.* the reporter did not provide a causality assessment for the events.No further information was provided.All follow-up information is included in the case narrative above, with the latest information presented between asterisks (*).Follow-up information was received from the reporter on (b)(6) 2024 and included qc results.Additional information was received on 07-jan-2025 and processed together with the follow-up.Company comment: vericel has assessed the event of pulmonary hemorrhage as serious, not related and unexpected, the event of atrial fibrillation as serious, not related and unexpected, the event of thrombocytopenia as serious, not related and expected, and the event of sepsis as serious, possibly related and expected per epicel ifu.The case does not qualify as an mdr and qualifies as a 15-day-report.
 
Event or Problem Description
Pulmonary hemorrhage [pulmonary haemorrhage] medication refractory atrial fibrillation [atrial fibrillation] transfusion-associated related thrombocytopenia [thrombocytopenia] sepsis [sepsis].

Brand Name
EPICEL
Common Device Name
CULTURED EPIDERMAL AUTOGRAFTS
Manufacturer (Section D)
VERICEL
64 sydney st
cambridge MA 02139
64 sydney st
cambridge, MA 02139
MDR Report Key21147255
Report Number3002836339-2024-00138
Device Sequence Number21141408
Product Code OCE
UDI-Device IdentifierW41020AU201S1969
UDI-PublicW41020AU201S1969
Combination Product (Y/N)Y
PMA/510(K) Number
990200
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/14/2024
Device Lot NumberEE03344
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 12/31/2024
Initial Report FDA Received Date01/14/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death; Hospitalization;
Patient Age32 YR
Patient SexMale